Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 333, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 4, 2011, 2:40 PM EDT for Blount County, Loudon County, Monroe County, Tennessee. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2011, 2:40 PM EDT (18:40 UTC)
- Expired
- Jul 4, 2011, 3:45 PM EDT
- In force
- 65 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Blount County, TN, Loudon County, TN, Monroe County, TN
The radar
The Knoxville radar (KMRX), 83 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 2:50 PM EDT | TSTM WND DMG | 3 Se Greenback, TN | ONE TREE DOWN ON THOMPSON BRIDGE ROAD. |
| Jul 4, 2:50 PM EDT | TSTM WND DMG | Greenback, TN | ONE TREE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 12:50 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2292 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
302 WUUS54 KMRX 041840 SVRMRX TNC009-105-123-041945- /O.NEW.KMRX.SV.W.0333.110704T1840Z-110704T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 240 PM EDT MON JUL 4 2011 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLOUNT COUNTY IN EAST TENNESSEE... LOUDON COUNTY IN EAST TENNESSEE... NORTHERN MONROE COUNTY IN EAST TENNESSEE... * UNTIL 345 PM EDT * AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF LOUDON...AND MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE... MARYVILLE...ALCOA...VONORE...GREENBACK...FRIENDSVILLE...CLOVER HILL AND HAPPY VALLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA. && LAT...LON 3583 8396 3558 8388 3558 8445 3574 8441 TIME...MOT...LOC 1840Z 259DEG 23KT 3566 8427 $$ MJB
2 follow-up statements
240 WWUS54 KMRX 041916 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 316 PM EDT MON JUL 4 2011 TNC009-105-123-041945- /O.CON.KMRX.SV.W.0333.000000T0000Z-110704T1945Z/ LOUDON TN-MONROE TN-BLOUNT TN- 316 PM EDT MON JUL 4 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR BLOUNT...NORTHERN MONROE AND LOUDON COUNTIES... AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HAPPY VALLEY...OR 10 MILES SOUTHWEST OF MARYVILLE... MOVING EAST AT 25 MPH. LOCATIONS IN THE WARNING INCLUDE... MARYVILLE...ALCOA AND HAPPY VALLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA. && LAT...LON 3583 8396 3558 8388 3558 8445 3574 8441 TIME...MOT...LOC 1916Z 259DEG 23KT 3562 8402 $$ MJB
602 WWUS54 KMRX 041941 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 341 PM EDT MON JUL 4 2011 TNC009-105-123-041952- /O.EXP.KMRX.SV.W.0333.000000T0000Z-110704T1945Z/ LOUDON TN-MONROE TN-BLOUNT TN- 341 PM EDT MON JUL 4 2011 ...THE SEVERE THUNDERSTORM WARNING FOR BLOUNT...NORTHERN MONROE AND LOUDON COUNTIES WILL EXPIRE AT 345 PM EDT... THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA. LAT...LON 3583 8396 3558 8388 3558 8445 3574 8441 TIME...MOT...LOC 1942Z 259DEG 23KT 3565 8382 $$ MJB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:25 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 4, 1:25 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 125 PM EDT MON JUL 4 2011 .AVIATION...WEAK FRONTAL BOUNDARY APPROACHING THE AREA TODAY. ASSOCIATED LINE OF CONVECTION WILL MOVE THROUGH THIS AFTERNOON... EFFECTING LOCAL TAF SITES AND PROVIDING BRIEF MVFR CONDITIONS AND POSSIBLE GUSTY THUNDERSTORM WINDS. THE BOUNDARY WILL STALL OVER THE REGION KEEPING US IN AN UNSETTLE PATTERN THROUGH THE REST OF THE PERIOD. WILL HAVE SOME SCT LOWER TO MID LEVEL CLOUDS OVERNIGHT WITH PATCHY FOG NEAR TRI TOWARDS MORNING. ADDITIONAL CONVECTION IS EXPECTED ON TUESDAY...THOUGH WITH TIMING IN QUESTION WILL ONLY MENTION CB FOR NOW. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB
Hazardous weather outlook, Jul 4, 5:00 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT MON JUL 4 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-051000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT (400 AM CDT) MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT WILL SLOWLY DRIFT TOWARDS THE SOUTHERN APPALACHIAN REGION TODAY...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY BECOME STRONG TO SEVERE THIS AFTERNOON AND EVENING...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THIS STATIONARY FRONTAL BOUNDARY WILL LINGER AROUND THE TENNESSEE RIVER VALLEY FOR THE NEXT SEVERAL DAYS...WITH ANOTHER WEAK COLD FRONT APPROACHING THE REGION ON THURSDAY. THESE FRONTAL BOUNDARIES WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS OVER THE REGION EACH DAY THIS WEEK...WITH A FEW STORMS POSSIBLY BECOMING STRONG TO SEVERE EACH DAY. THE MAIN THREATS EACH DAY WILL BE THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGHOUT THE WEEK. DMG
In the hours before
Special weather statement, Jul 4, 1:35 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 135 PM EDT MON JUL 4 2011 VAZ001-002-005-041830- LEE VA-SCOTT VA-WISE VA- 135 PM EDT MON JUL 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON...WISE AND SCOTT COUNTIES UNTIL 230 PM EDT... AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PENNINGTON GAP TO 8 MILES SOUTHEAST OF PENNINGTON GAP...AND MOVING EAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...GATE CITY... NORTON...WISE...BIG STONE GAP...WEBER CITY...JASPER...DUFFIELD... CLINCHPORT...APPALACHIA...FORT BLACKMORE...PARDEE...DUNGANNON AND COEBURN. MJB
Special weather statement, Jul 4, 1:50 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 150 PM EDT MON JUL 4 2011 VAZ002-005-006-041830- RUSSELL VA-SCOTT VA-WISE VA- 150 PM EDT MON JUL 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CITY OF NORTON...WISE...SCOTT AND RUSSELL COUNTIES UNTIL 230 PM EDT... AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF WISE TO NORTON...AND MOVING EAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...LEBANON... CLEVELAND...COEBURN...FORT BLACKMORE...ST. PAUL...CASTLEWOOD... DUNGANNON...NICKELSVILLE...COLLINGWOOD...HONAKER AND HANSONVILLE. MJB
Special weather statement, Jul 4, 1:56 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 156 PM EDT MON JUL 4 2011 TNZ018-046-047-041845- JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN- 156 PM EDT MON JUL 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CARTER AND SOUTHERN JOHNSON COUNTIES UNTIL 245 PM EDT... AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HAMPTON...OR 9 MILES SOUTHEAST OF ELIZABETHTON...MOVING EAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROAN MOUNTAIN AND ELK MILLS. MJB
Local storm report, Jul 4, 2:08 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
208 PM EDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG HARRIMAN 35.93N 84.56W
07/04/2011 ROANE TN LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN.
0200 PM TSTM WND DMG KINGSTON 35.87N 84.51W
07/04/2011 ROANE TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&Special weather statement, Jul 4, 2:19 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 219 PM EDT MON JUL 4 2011 TNZ016>018-038>047-068>074-VAZ008-041915- BLOUNT SMOKY MOUNTAINS TN-COCKE SMOKY MOUNTAINS TN-GRAINGER TN-HAMBLEN TN-HAWKINS TN-JEFFERSON TN-JOHNSON TN-KNOX TN-LOUDON TN-NORTH SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN-SULLIVAN TN-UNICOI TN-WASHINGTON VA-WASHINGTON TN- 219 PM EDT MON JUL 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...GREENE...CARTER... SEVIER...COCKE...CITY OF BRISTOL...WASHINGTON...KNOX...JOHNSON... JEFFERSON...HAWKINS...HAMBLEN...GRAINGER...LOUDON...WASHINGTON... UNICOI AND SULLIVAN COUNTIES UNTIL 315 PM EDT... AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF SURGOINSVILLE TO LOUDON...AND MOVING SOUTHEAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MORRISTOWN... JEFFERSON CITY...KINGSPORT...ALCOA...MARYVILLE...DANDRIDGE... SEVIERVILLE...GREENEVILLE...NEWPORT...JOHNSON CITY...GATLINBURG... ELIZABETHTON...ERWIN...BRISTOL TN...BRISTOL VA...MOUNTAIN CITY...NEW MARKET...RUSSELLVILLE...EAGLETON VILLAGE AND WHITE PINE. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! MJB
Special weather statement, Jul 4, 2:26 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 226 PM EDT MON JUL 4 2011 NCZ060-061-041915- CHEROKEE NC-CLAY NC- 226 PM EDT MON JUL 4 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND CHEROKEE COUNTIES UNTIL 315 PM EDT... AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HAYESVILLE...MOVING EAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HAYESVILLE... ANDREWS...TUSQUITEE...TOPTON AND SHOOTING CREEK. 17
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 12:53 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea, Roane | 67 min |
| Jul 4, 1:54 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Morgan, Roane | 66 min |
| Jul 4, 2:44 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson | 31 min |
| Jul 4, 3:07 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Polk | 38 min |
| Jul 4, 3:08 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 31 min |
| Jul 4, 3:15 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson | 60 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.